Massachusetts, 2004

Hail and Damaging Wind in Massachusetts, August 3, 2004

August 3, 2004 · NWS BOX · 2 events in 1 county or zone

A severe thunderstorm produced penny sized hail in Wilbraham and West Springfield. The storm also downed two large trees and wires in West Springfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A severe thunderstorm produced penny sized hail in Wilbraham and West Springfield. The storm also downed two large trees and wires in West Springfield. One tree fell onto a house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 3, 12:57 PM EST, 14 minutes earlier.

Area forecast discussion, Aug 3, 12:57 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
157 PM EDT TUE AUG 3 2004

...ACTIVE THROUGH THURSDAY EVENING THEN WE SHOULD MOVE INTO AN
EXTENDED PERIOD OF GOOD WX FOR OUTDOOR ACTIVITY FRI INTO EARLY NEXT
WEEK...

154P:
WE ARE RECEIVING PEA SIZED HAIL REPS WITH 50 DB TO 25K AND 1.3 R SO
FAR. OUR RADAR HOURLY ESTIMATES ARE CONSIDERED RELATIVELY
ACCURATE. WE ARE WARNING ON 60DB TO 20K. EXPECT DIME HAIL. WD/HF
PULSE SVR STUDY ALY.

.MESOSCALE UPDATE FM ARD 1220P...
LATEST METAR OBSERVATIONS AT NOON SHOWED A VERY SUBTLE BOUNDARY THAT
LIED JUST TO THE SOUTHEAST OF KEENE...TO THE NORTHWEST OF ORANGE...
SOUTHWARD TO JUST WEST OF HARTFORD. VISIBLE SATELLITE IMAGERY
SHOWED A LINE OF CUMULUS CLOUDS TRYING TO ORGANIZE ALONG THIS
BOUNDARY. IN FACT...A SHOWER DID FORM ABOUT A HALF HOUR AGO AND
DIED IN HARTFORD COUNTY.

DESPITE WARM MID LEVEL TEMPERATURES...WEAK SURFACE CONVERGENCE...AND
WEAK MID LEVEL WINDS...AN ISOLATED SEVERE THUNDERSTORM OR TWO CAN NOT
BE RULED OUT. SURFACE TEMPERATURES WILL WARM WELL UP INTO THE 80S
WITH SURFACE DEWPOINTS IN THE UPPER 60S AND LOWER 70S...CAPES WILL
BE ON THE ORDER OF 2000 TO 3000 J/KG. WITH THOSE TYPE OF DEWPOINTS...
A WET MICROBURST CAN NOT BE RULED OUT...BUT WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

SKYWARN HAS BEEN ALERTED AND HWO HAS BEEN UPDATED.

&&

.SHORT TERM (TODAY AND TONIGHT)...
SEE ABOVE FOR THIS AFTERNOON.  MORE LATER...

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
.WED NIGHT...SURF/RIP TIDE ISSUES INTO WED NIGHT AND MAYBE LONGER. WE
WILL ADDRESS THIS IN THE 4 PM PKG.

.THURSDAY... STORM TRACK STILL A LITTLE UNCERTAIN WHEN COMBINE
ETA/GFS/ECMWF/UKMET OP RUNS BUT AN ACTIVE DAY FOR A PTN OF THE FA IS
LIKELY. -5SD 5H FULL AMPLITUDE TROF DEVELOPING WITH ITS BASED
ANCHORED IN VA.

.FRIDAY THROUGH MONDAY...BASICALLY DRY WITH INSTAB CLOUDS IN THE AFTN
AND GENERAL CLEARING AT NIGHT. COOLER THAN NORMAL THO TENDING TO WARM
UP SUNDAY AND MONDAY.  WE CUT THE MEX OP TEMPS BY 2 DEGS FOR DAYTIME
MAXS SUN AND MON DUE TO EXPECTED AFTN CLOUD CVR.  THIS PRESUMING
TROF ALOFT DOES NOT CLOSE OFF IN THE MID ATLC FRIDAY.  NOT TOO MUCH
WIND SO IT SHOULD BE PRETTY NICE.

&&

.MARINE...
CWF HAD NO SIG CHANGES FROM THE MID SHIFT PACKAGE.  MORE LATER.

&&

.AVIATION...
LATER...

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

.NEAR TERM/SHORT TERM...FRANK/SIMPSON/SANDERS
.LONG TERM...DRAG
Hazardous weather outlook, Aug 3, 11:02 AM EST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1202 PM EDT TUE AUG 3 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-041103-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
1202 PM EDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
WE HAVE UPGRADED TO A SLIGHT CONCERN FOR AN ISOLATED MARGINAL SEVERE
THUNDERSTORM MID OR LATE AFTERNOON LONG AND NORTH OF A HARTFORD
BOSTON LINE...ESPECIALLY NORTH AND WEST MASSACHUSETTS AND SOUTHWEST
NEW HAMPSHIRE. SKYWARN HAS BEEN NOTIFIED FOR MID AFTERNOON
MONITORING.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...
A COLD FRONT WILL MOVE INTO NEW ENGLAND FROM THE ST LAWRENCE
VALLEY TODAY...THEN SLOWLY DRIFT OFF THE COAST WEDNESDAY.
HURRICANE ALEX WILL PASS ABOUT 250 MILES SOUTHEAST OF CAPE COD
DURING WEDNESDAY.  WHILE THE TROPICAL SYSTEM IS NOT EXPECTED TO HAVE
A DIRECT INFLUENCE ON SOUTHERN NEW ENGLAND...IT WILL LIKELY SEND
INCREASING SURF ONTO THE SOUTH COASTS OF BOTH MASSACHUSETTS AND RHODE
ISLAND WEDNESDAY.  FIVE TO 10 FOOT BREAKERS ARE POSSIBLE ON THE
NORMALLY FAVORED SURF ZONES OF SOUTH COASTAL MASSACHUSETTS AND RHODE
ISLAND...ESPECIALLY WEDNESDAY AFTERNOON.  THE INCREASING SURF MAY
ALSO CAUSE THE RISK OF DANGEROUS RIP CURRENTS INTO THURSDAY.

LOW PRESSURE IN THE MIDWEST WEDNESDAY WILL MOVE OFF THE MID
ATLANTIC COAST THURSDAY.  THE MOTION OF THIS LOW PRESSURE AREA
WILL CARRY IT OVER NEW ENGLAND THURSDAY NIGHT WITH RAIN DEVELOPING
FROM THE WEST STARTING LATE WEDNESDAY NIGHT ENDING BY FRIDAY
MORNING. NO HAZARDOUS WEATHER IS EXPECTED BEYOND THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED FOR THE NEXT 24 TO 48 HOURS.

DRAG

In the hours before

Special weather statement, Aug 3, 10:02 AM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1102 AM EDT TUE AUG 3 2004

MAZ020>024-RIZ006>008-032200-
BARNSTABLE MA-BLOCK ISLAND RI-DUKES MA-NANTUCKET MA-NEWPORT RI-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-WASHINGTON RI-
1102 AM EDT TUE AUG 3 2004

WHILE HURRICANE ALEX IS NOT EXPECTED TO BRING A DIRECT IMPACT TO
SOUTHERN NEW ENGLAND...THE STORM WILL SEND HIGHER SWELLS TOWARD THE
SOUTH COASTS OF MASSACHUSETTS AND RHODE ISLAND THIS AFTERNOON THROUGH
THURSDAY.

SOME BREAKERS COULD APPROACH 10 FEET ON THE NORMALLY FAVORED SURF
ZONES DURING ALEXS CLOSEST APPROACH WEDNESDAY AND WEDNESDAY NIGHT.

THE INCREASING SURF MAY ALSO CAUSE THE RISK OF DANGEROUS RIP
CURRENTS.

SWIMMERS ALONG THE SOUTH COAST OF NEW ENGLAND SHOULD MONITOR FOR THE
LATEST STATEMENTS OR ADVISORIES FOR HIGH SURF AND RIP CURRENT
DEVELOPMENT. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE RADIO
OR TELEVISION STATION FOR THE LATEST INFORMATION.

EVT/FRANK
Special weather statement, Aug 3, 10:49 AM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1149 AM EDT TUE AUG 3 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-032200-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
1149 AM EDT TUE AUG 3 2004

...A MARGINALLY SEVERE THUNDERSTORM OR TWO IS POSSIBLE TO THE
NORTHWEST OF A BOSTON TO PROVIDENCE LINE THIS AFTERNOON...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON...TO THE NORTHWEST OF A BOSTON TO PROVIDENCE LINE. THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH
ALONG WITH PEA SIZE HAIL. HOWEVER...WITH SURFACE DEWPOINTS IN THE
UPPER 60S AND LOWER 70S..AN ISOLATED SEVERE THUNDERSTORM OR TWO CAN
NOT BE RULED OUT. IF THIS OCCURS...THE MAIN SEVERE WEATHER THREAT
WOULD BE A WIND GUST TO 60 MPH.

FRANK
Special weather statement, Aug 3, 12:45 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
145 PM EDT TUE AUG 3 2004

MAZ011-031830-
EASTERN HAMPDEN MA-
145 PM EDT TUE AUG 3 2004

...STRONG THUNDERSTORM IN HAMPDEN COUNTY...

AT 140 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL 3 MILES NORTHWEST OF
SPRINGFIELD...MOVING EAST AT 5 MPH. ALSO...WIND GUSTS TO 40 MPH ARE
POSSIBLE.

THE THUNDERSTORM WILL BE NEAR...SPRINGFIELD AND CHICOPEE BY 150 PM
EDT...LUDLOW BY 220 PM EDT.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

FRANK

The radar

The Boston radar (KBOX), 109 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hampden

When
August 3, 1:11 PM EST to 1:17 PM EST
Where
Hampden County, Wilbraham
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.117, -72.433

Thunderstorm Wind, Hampden

When
August 3, 1:17 PM EST
Where
Hampden County, West Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
AMATEUR RADIO
Coordinates
42.100, -72.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422681, 5422682.